My surprise this morning

Those of you who follow my blog have probably figured out by now I have epilepsy. In November of last year, my neurologist added the generic form of Keppra to my seizure control meds (Levetiracetam). He did so in order to better control the brief, 2-second, simple partial (or, Absence) seizures I would have. For those unfamiliar with these, a 2-second simple partial seizure appears to someone else as though the individual is momentarily distracted. The person having the seizure is aware, but it’s more like a “blip” on the radar. That’s the only way I can describe it. But I digress…

I should note, prior to adding this medication I was never photosensitive. That is, strobes did not easily trigger seizures for me. Laser tag was out, but I could safely go to a dance club. In February, that changed. I was out with the girls; we were dancing and having a great time. As the music changed, so did the strobes in the club. I could feel that “out of body” sensation. I just stopped dancing in the middle of the song, looked at my best friend and told her, “I need to get out of here.” We were all on a cruise ship that weekend. I made a B-line for the door and just sat on a bench in the hallway. Lyl came out with me. She was asking me the standard questions. I could answer her but I was slow to respond. Everything was slow. It was a simple-partial seizure, but it was longer than the 2-second blip I used to have. This was more of a “train” of simple partial seizures, coming in waves (and no, not the waves under the boat…<g>).

The same thing happened the next night at the dance club, but not as bad.

I told my neurologist about this, and he increased the dosage of the Levetiracetam. In March, I had a full blown generalized seizure. At this point, I can’t drive for 6 months.

My neurologist increased the dosage of the Levetiracetam again. Four weeks later, I had a full day of the simple-partial seizures, where they come in back-to-back trains.

He increased the dosage again. I had another train of simple-partial seizures 3 weeks later.

At my next appointment, he started to suggest increasing the dosage one more time. I told him I didn’t think that was working. I didn’t think the Levetiracetam was working, and pointed out my threshold seems to be lowering as we increase the dosage. This is what I like about my neurologist – he listens to his patients. He reviewed the overall pattern and agreed with me. We discussed weaning off the Levetiracetam, which is exactly what I’ve been doing over the past few weeks. I haven’t had any problems yet (:: knocks on wood ::).

My surprise this morning? Just out of curiosity, I was doing some research on Levetiracetam. I found out there’s a class action lawsuit on the medication. It seems the generic for Keppra isn’t quite as effective as the brand name. Patients who were switched from Keppra to Levetiracetam experienced an increase in their seizures, causing them to lose driving privileges. It is being stated that persons taking the generic “could lose driving privileges due to the fact it can onset more seizures, it will also impair them from employment or school with time lost.” There have been cases indicated of injuries from the drug. It was noted that at least 59% of patients on this medication had more recurring seizures.

Now, that statistic is from an article written in 2010. However, I found other sites indicating the class action is still being pursued. It’s possible my neurologist is unaware of this (and I do plan on asking him on my next visit). Regardless, why is this drug on the market?

I’m floored.

Advertisements

~ by Duch on June 11, 2012.

3 Responses to “My surprise this morning”

  1. hi! i like you take keppra. I am quite intereasted in the way drugs are administered for epilepsy and weather the side effects of a drug increase seizures. i was prescibed lamotrigen to wean me off epilim but that didn’t work because the drug caused partial seizures (on top of the existing generalised seizures) I then tried a few drugs untill i took keppra, which was given at a high dosage that still meant that i was having paritial seizures, but the side effects were practically immobilizing me. I am now on very low dose keppra. I am quite intereasted to see if any research is available on how epilepsy side effects vary from person to person as I think that the problem is that pharma companies do a one size fits all pill but dont understand enough about the genetic variables in neurology to know how the pill with effect each individual. i was inteasted in your story as it seems that keppra did to you what lamotrigine did to me, but i can cope with low level keppra and plenty of sleep. I hope that you are having less problems – I will look for info on the keppra law case. thanks.

    • Hi, and thank you for the comment! 🙂

      Side effects will vary from person to person. On any medication you’ll run a percentage chance of patients experiencing one type of side effect or another. A friend of mine is on an anti-depressant right now (you’ll laugh at this) – she’s experiencing a rare side effect: hiccups. Evidently, .08% of patients taking this drug may experience this side effect. Just out of the blue, she’ll start to hiccup for no reason. She’ll go get a glass of water, or do something else to get rid of the hiccups, then resume her conversation with you. I would find it inconvenient, but she finds it amusing. She said, as long as the meds are doing what they’re supposed to do, this is a trivial side-effect. She says it’s an anti-depressant, and compares the hiccups to the alternative of how she felt prior to taking them, and says she’ll take the hiccups any day. But I digress… sorry for the tangent. 😉

      Were you on Keppra or the generic form of Keppra (Levetiracetam)? I was on Levetiracetam. There is a difference, although the pharma companies claim otherwise. In fact, that’s part of what the class action lawsuit is about, from what I gather. It’s involving patients who were originally taking the brand name version of the medication and experiencing no problems (their seizures were under control under the medication); they were switched over to the generic and experienced an increase in seizures.

      My scenario is slightly different. I was never on the brand name version of Keppra. My doc just added Levetiracetam into the mix. As far as generalized seizures were concerned, I was well controlled. My average pattern was 1 about every 3-5 years, always brought on due to a high stress situation (causing insomnia…triggering the seizure). I did have the occasional 2-second “blip” of absence seizures, but I really learned to live with them. When I mentioned these to my neuro, he added the Levetiracetam, in an attempt to get those under control. “Ideally,” he said, “your type of epilepsy is controlled with a combination of two medications.” Y’know, he’s the one who went to med school. I’m not going to argue with him there, as long as he listens to my concerns, answers my questions, and explains everything to me. So I gave it a shot.

      You read the story about increasing the dosage so I won’t go through all that again. I will say this: I’m now a week completely off the Levetiracetam. I haven’t had any problems yet. 🙂

      I’m also looking into the modified ketogenic diet. So far, all I can find is information on how they’re using this diet in pediatric epilepsy. The only other reference I can find is at Johns Hopkins University, where they have some kind of program for adult patients, and it looks like they’re doing a modified Atkins diet. Do I think I’ll ever come off my meds? No. I don’t. Do I think incorporating the diet will help control my seizures? Yes. I’ve already noticed on days I have a high carb intake I seem to have that same inability to focus that I do at the onset of a simple partial seizure. Are the two related? I’m not sure, but I plan on asking my neurologist on my next visit.

      Good luck with your new dosage of Keppra, and I hope things go well for you! 🙂

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: